Exacerbation of Lewy bodies dementia due to memantine
Type of Spiritual Experience
A description of the experience
J Alzheimers Dis. 2005 Dec;8(3):289-91.
Exacerbation of Lewy bodies dementia due to memantine.
Menendez-Gonzalez M1, Calatayud MT, Blazquez-Menes B.
- 1Hospital Universitario Central de Asturias, Secretaria de Neurologia, Oviedo, Spain. email@example.com
INTRODUCTION: Lewy body dementia (DLB) is common but frequently misdiagnosed as Alzheimer's disease plus delirium or parkinsonism. DRUGS USED IN THIS DISORDER CAN CAUSE EXACERBATIONS: neuroleptic medication is relatively contraindicated because some patients show severe neuroleptic sensitivity, antiparkinsonian medication has the potential to exacerbate psychotic symptoms, and even cholinesterase inhibitors, while relatively safe, have provoked adverse responses in some DLB patients. There are few data available about the use of memantine in DLB.
CASE PRESENTATION: A 74-year-old man was diagnosed with Alzheimer disease and parkinsonism. After memantine was started he developed severe fluctuations in awareness, visual hallucinations, agitation, and worsened parkinsonism. When he was evaluated thoroughly, the diagnosis was revised to Lewy body dementia, leading to changes in treatment that were associated with dramatic improvement in the patient's mental status.
CONCLUSIONS: In our patient, motor and cognitive symptoms worsened with memantine treatment; these resolved after memantine was discontinued.
The source of the experiencePubMed
Concepts, symbols and science items
Activities and commonsteps
OverloadsAlzheimers disease drugs
SuppressionsDementia and Alzheimers